Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 10, 1999, 8:16 PM CDT for Rice County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 10, 1999, 8:16 PM CDT (01:16 UTC)
- Expired
- May 10, 1999, 9:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Rice County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:16 PM CDT | Tornado F0 | Bushton, KS | Remained over open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KICT 110119 RRA TORICT KSC159-110215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 816 PM CDT MON MAY 10 1999 THE NATIONAL WEATHER SERVICE WICHITA HAS ISSUED A * TORNADO WARNING FOR... RICE COUNTY IN CENTRAL KANSAS * UNTIL 915 PM CDT * AT 816 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION OVER BUSHTON OR ABOUT 20 MILES EAST OF GREAT BEND...MOVING EAST AT 15 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BUSHTON RURAL NORTHERN RICE COUNTY IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. HYSELL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 3:20 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 10, 3:20 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT MON MAY 10 1999 GREATEST CONCERN TO ADDRESS FOR THIS FORECAST WAS AGAIN PRECIPITATION CHANCES. MODELS ARE IN VERY GOOD AGREEMENT WITH TIMING OF UPPER AIR AND SFC FEATURES THROUGH 48 HRS. GENERALLY LEANED TOWARD ETA SOLUTION DUE TO IT/S SUPERIOR HANDLING OF LOW LEVEL MOISTURE. WILL CONTINUE CHANCES FOR PRECIPITATION TONIGHT ACROSS THE ENTIRE FORECAST AREA WITH HIGHEST POPS IN THE WESTERN HALF OF THE AREA. EXPECT TWO AREAS FOR PRECIP DEVELOPMENT. THE FIRST WILL BE SOUTHWEST OF THE AREA WHERE THE DRYLINE AND FRONT CONVERGE AND LAPS DATA SHOWS CAPES ALREADY IN EXCESS OF 2000 J/KG AT 17Z. SECOND AREA OF PCPN WILL BE ALONG AND AHEAD OF ADVANCING COLD FRONT IN NORTHWEST KANSAS. WITH REGION COMING UNDER THE INFLUENCE OF RR QUAD OF 250 MB JET ISOLATED SVR STORMS POSSIBLE. MODELS AGREE THAT FRONTAL BOUNDARY STALLS ACROSS CENTRAL KANSAS TUESDAY. WILL KEEP CHANCE FOR TSRA TO THE EAST OF THE BOUNDARY...HOWEVER NOT SURE HOW WELL INSTABILITY WILL RECOVER WITH WIDESPREAD CLOUD COVER THUS EXPECT SVR POTENTIAL TO LESSEN. TO THE WEST OF THE BOUNDARY ALTHOUGH ISENTROPIC DECENT IS FORECAST...THIS AREA IS STILL TO THE EAST OF MAIN UPPER TROF SO WILL KEEP SLIGHT CHANCE OF PRECIP IN. WITH 85H THERMAL TROF TO BUILD INTO THE AREA TEMPS SHOULD BE COOLER THAN MONDAY/S HIGHS. LOW LEVEL BOUNDARY FINALLY SHIFT EAST OF THE FORECAST AREAS TUESDAY NIGHT. STILL MAY BE SOME LINGERING PCPN IN SOUTHEAST ZONES BEFORE MIDNIGHT. SO WILL KEEP A CHANCE FOR PRECIP HERE EARLY. AVN SHOWS LOW LEVEL RIDGE SLIDING OVER THE REGION WEDNESDAY...BUT WITH THERMAL TROF STILL IN PLACE...DON/T EXPECT A BIG WARM AND WILL LOWER TEMPS FROM PREVIOUS FORECAST. FCSTID = 12/HYSELL ICT 61 75 53 74 / 40 30 10 5 HUT 60 75 51 74 / 40 30 10 5 EWK 61 75 53 74 / 40 30 10 5 EQA 62 75 53 74 / 30 40 30 5 WLD 62 75 53 74 / 30 40 30 5 RSL 55 70 47 75 / 40 20 5 5 GBD 55 70 47 75 / 40 20 5 5 SLN 60 74 50 73 / 40 20 5 5 MPR 60 74 50 74 / 40 20 5 5 CFV 63 75 57 74 / 30 60 40 10 CNU 63 75 57 74 / 30 60 40 10 K88 63 75 57 74 / 30 60 40 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 65 min |
| May 10, 7:35 PM CDT | Tornado Warning | ICT | Barton | 55 min |
| May 10, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 49 min |
| May 10, 9:40 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 65 min |
| May 10, 11:30 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| May 11, 12:30 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| May 11, 12:53 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 67 min |
| May 11, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 30 min |
| May 11, 3:44 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 46 min |
| May 11, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 37 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.